Wildfire, Rio Blanco
- When
- July 1, 3:00 PM MST to July 10, 12:00 PM MST
- Where
- Rio Blanco County, 35 mi SW of Meeker
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
This lightning caused fire was named the Yankee Gulch Fire. The fire occurred on Bureau of Land Management public lands and consumed 1,501 acres of pinyon pine, juniper, and sage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused fire was named the Yankee Gulch Fire. The fire occurred on Bureau of Land Management public lands and consumed 1,501 acres of pinyon pine, juniper, and sage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 12:42 PM MST, 2 hours 18 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 142 PM MDT TUE JUL 1 2003 SHORT-TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)... AN UPPER LEVEL RIDGE EXTENDS FROM ARIZONA AND NEW MEXICO TO THE NORTHERN PLAINS WHILE AN UPPER TROUGH IS SITUATED OVER BRITISH COLUMBIA TO THE OFFSHORE WATERS OF WASHINGTON AND OREGON. FORECAST AREA IS UNDER A LIGHT SOUTHWEST FLOW ALOFT BETWEEN THESE FEATURES. AT THE SURFACE...WEAK PRESSURE GRADIENTS PREVAILING BUT DEEP MIXING IS ALLOWING FOR SOME WIND GUSTS NEAR 25 MPH. SOME FAIRLY DEVELOPED CUMULUS ALONG THE CONTINENTAL DIVIDE THIS AFTERNOON. AN ISOLATED HIGH BASED THUNDERSTORMS IS NOT OUT OF THE QUESTION NEAR THE DIVIDE THROUGH EARLY EVENING...OTHERWISE DRY AND STABLE CONDITIONS WILL PREVAIL. OTHER THAN SOME DIURNAL CUMULUS THIS EVENING...CLEAR CONDITIONS EXPECTED TONIGHT. SOUTHWEST FLOW ALOFT VEERS MORE TO THE WEST WEDNESDAY AS SHORTWAVE ENERGY MOVES ACROSS THE NORTHERN ROCKIES. NO SIGNIFICANT CHANGE IN THE SENSIBLE WEATHER WITH ABOVE NORMAL TEMPERATURES CONTINUING. DRIER AIR CURRENTLY OVER THE CENTRAL AND WESTERN GREAT BASIN ON WATER VAPOR IMAGERY WILL GET ADVECTED OVER THE AREA WEDNESDAY. THE DRIER AIR AND WARM TEMPERATURES ALOFT WILL KEEP ANY STORMS FROM FORMING WEDNESDAY AFTERNOON. BOUNDARY LAYER WILL BE WELL MIXED AGAIN WEDNESDAY BUT A WEAKENING FLOW ALOFT WILL KEEP WIND GUSTS FAIRLY MINIMAL. LITTLE CHANGE FOR WEDNESDAY NIGHT WITH WARM OVERNIGHT TEMPERATURES AND WEAK GRADIENT FLOW. LINDQUIST LONG-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)... UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE FOUR CORNERS THROUGH SATURDAY. DRY AND SLIGHTLY ABOVE NORMAL TEMPERATURES WILL RESULT FOR THE FORECAST AREA. A WEAK COLD FRONT WILL PUSH ACROSS THE AREA THURSDAY NIGHT. THE ONLY EFFECT TO SENSIBLE WEATHER WILL BE A WIND SHIFT TO THE NORTH-NORTHWEST. TEMPERATURES WILL BE SEVERAL DEGREES COOLER ACROSS THE NORTH FRIDAY. UPPER HIGH WILL BEGIN TO SLIDE SOUTH AND EAST OF THE AREA LATE SUNDAY AS A BROAD PACIFIC TROUGH APPROACHES THE WEST COAST. CLOSER TO NORMAL TEMPERATURES CAN BE EXPECTED FOR THE FIRST PART OF NEXT WEEK...IN ADDITION TO LOCALLY BREEZY AFTERNOONS...AS MID LEVEL SOUTHWEST WINDS INCREASE. DJN.83 MONDAY AND TUESDAY...IN THE MRF THE RIDGE CONTINUES TO WEAKEN SOMEWHAT AND IS FORCED FURTHER SOUTH BY A STRENGTHENING WESTERLY FLOW ALOFT OVER THE NORTHERN ROCKIES AND SMALL VORT MAXES RIDING WITHIN THIS FLOW. THIS APPEARS ONLY TO WORK AGAINST THE SLIGHT CHANCE OF CONVECTION OVER NMEX CASTING BOUNDARIES IN OUR DIRECTION...AS THE ACTIVE AREA FOR CONVECTION MOVES FURTHER SOUTH AND EAST. THERE DOESNT APPEAR TO BE ANYTHING IN SIGHT TO CHANGE THIS OVERALL PATTERN...SO WILL STAY WITH A PERSISTENT DRY AND HOT FORECAST. CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE CONTINENTAL DIVIDE SOUTH OF I-70 THIS AFTERNOON...CONTINUING INTO THE EARLY EARLY EVENING IN RESPONSE TO DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379550.